Arkansas, 2018

Hail and Damaging Winds in Arkansas, August 6, 2018

August 6, 2018 · NWS MEG · 3 events in 2 counties and zones

Surface instability allowed for unstable conditions to produce a few thunderstorms that reached severe limits across portions of northeast Arkansas during the afternoon of August 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Surface instability allowed for unstable conditions to produce a few thunderstorms that reached severe limits across portions of northeast Arkansas during the afternoon of August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 11:20 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 6, 11:20 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1220 PM CDT Mon Aug 6 2018

.DISCUSSION... /issued 313 AM CDT Mon Aug 6 2018/

The pesky, upper-level cyclone continues to spin over the Lower
Mississippi Valley this morning, bifurcating the broad subtropical
ridge that extends from the Desert Southwest into the western
Atlantic. Strong quasi-zonal flow aloft persists from the Central
Rockies into the Great Lakes atop this ridge, maintaining a storm
track well to our north. However, the ridge over the western CONUS
will build early this week, amplifying the flow and setting up
northwest flow aloft across the region as a trough digs over the
east. This pattern will persist through Friday but the ridge is
progged to eventually spill over the top of a deep trough moving
slowly across the Great Lakes and Ohio Valley. The global models
are having quite the time resolving the pattern beyond day 5 as
each run seems to show a different solution. Thus, the weekend
forecast remains low confidence. So what does all of this mean?

Expect hot and humid conditions across the Mid-South today.
Temperatures will warm into the lower 90s across most of the area
with dewpoints in the low/mid 70s by peak heating. Evapo-
transpiration processes will help maintain higher dewpoints over
eastern AR (where rice farms are more prevalent). This will push
heat indices up to 105-107F across northeast AR into the MO
Bootheel. A small Heat Advisory will be needed for some areas west
of the Mississippi River. Otherwise, expect heat indices
generally between 97-103F this afternoon. Isolated showers and
thunderstorms are expected this afternoon, but most areas will
remain dry. Any convection that develops shouldn't last long after
sunset.

The cut-off low  finally ejects to the northeast tomorrow as a
shortwave trough moves across the Ohio Valley, signaling the
transition to northwesterly flow aloft. The cold front attendant
to this upper-level trough will remain to our north through
Tuesday, but scattered convection is expected to develop in the
warm sector during the afternoon hours with more organized
activity associated with the front Tuesday night and Wednesday.

The front is expected to stall across the area on Wednesday,
lingering in the vicinity through the remainder of the week. Rain
chances increase to 40-60% across much of the area Tuesday night
through Thursday and continue in the 20-40% range Friday through
Sunday. As stated above, the weekend forecast remains low
confidence given the spread in model solutions. Will have to watch
how this pattern evolves over the next few days.

The good news is that temperatures are expected to be slightly
below normal beginning midweek as the front moves into the area
and rain chances and cloud cover increase. Expect highs in the
lower 90s again on Tuesday, with max temps only in the mid to
upper 80s the remainder of the forecast period. Overnight lows
will be in the low/mid 70s the next few days, dipping into the
upper 60s to lower 70s by late week.

Johnson

&&

.AVIATION...

18Z TAF Set

VFR conditions will prevail over the next 24 to 30 hours with the
exception of KMKL, where some patchy fog may develop during the
overnight hours. Isolated to scattered thunderstorms will develop
this afternoon. Best chances will be at KJBR and KTUP thus have
mentioned vicinity wording in the TAF. Winds will generally be
southwest between 3-10 KTS.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Mississippi-Poinsett-
     Randolph.

MO...Heat Advisory until 7 PM CDT this evening for Dunklin.

MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 6, 3:22 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
422 AM CDT Mon Aug 6 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
422 AM CDT Mon Aug 6 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heat indices are forecast to reach or exceed 105 degrees this
afternoon across portions of northeast Arkansas and the Missouri
Bootheel. A Heat Advisory is in effect through 7 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices may approach 105 degrees again on Tuesday, mainly
across northeast Arkansas. Otherwise, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
August 6, 1:15 PM CST to 1:25 PM CST
Where
Randolph County, 0.29 mi W of Pocahontas to 0.05 mi WNW of Pocahontas
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.270, -90.975

Several trees down north of Pocahontas. North Thomasville Street and Olive Street is the main area of damage.

Thunderstorm Wind, Randolph

When
August 6, 1:45 PM CST to 1:55 PM CST
Where
Randolph County, 1.61 mi NW of Pocahontas Muni Arpt to 1.36 mi NNW of Pocahontas Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
36.246, -90.971

Aluminum roof blown off of AID building on Commerce Drive behind Wal-Mart.

Hail, Greene

When
August 6, 2:55 PM CST to 3:00 PM CST
Where
Greene County, Marmaduke
Measured
1 in hail
Reported by
Public
Coordinates
36.180, -90.380

Quarter sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777918, 777920, 777921.